Texas, 2008

Tornadoes and Flash Flood in Texas, March 18, 2008

March 18, 2008 · NWS SHV · 5 events in 4 counties and zones

A deep upper level low pressure system across northern Mexico into the Big Bend area of west Texas moved very slowly towards the Southern Plains and Lower Mississippi Valley during the afternoon of March 18th into the overnight hours. Convection developed along and north of the interstate 30 corridor of northeast Texas, southeast Oklahoma and southwest Arkansas with widespread flash flooding…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.5 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A deep upper level low pressure system across northern Mexico into the Big Bend area of west Texas moved very slowly towards the Southern Plains and Lower Mississippi Valley during the afternoon of March 18th into the overnight hours. Convection developed along and north of the interstate 30 corridor of northeast Texas, southeast Oklahoma and southwest Arkansas with widespread flash flooding reported across portions of the region. Along with the flash flooding...severe thunderstorms produced tornadoes across portions of northeast Texas during the late evening hours of March 18th as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 18, 6:40 PM CST, 20 minutes earlier.

Area forecast discussion, Mar 18, 6:40 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
740 PM CDT TUE MAR 18 2008

.DISCUSSION...
FORECAST HAS BEEN UPDATED TO INCLUDE TORNADO WATCH 133...UNTIL 2
AM CDT. THIS WATCH REPLACES 131. ALSO SOME CHANGES TO WINDS TO
ACCOUNT FOR MOVEMENT OF FRONT...CURRENTLY FROM NEAR TXK TO TYR.
UPDATED CURRENT TEMPS AND DEWPOINTS BUT NO CHANGES TO POPS OR
LOW TEMPS AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  52  64  40  72 / 100  20   0   0
MLU  56  64  40  69 / 100  30   0   0
DEQ  49  63  36  71 / 100  30   0   0
TXK  50  63  40  71 / 100  30   0   0
ELD  53  63  36  70 / 100  30   0   0
TYR  49  65  42  73 / 100  20   0   0
GGG  49  64  40  73 / 100  20   0   0
LFK  52  67  40  73 / 100  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

     FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

LA...FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     BOSSIER...CADDO...CLAIBORNE...UNION LA...AND WEBSTER.

     LAKE WIND ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     AND MCCURTAIN.

     LAKE WIND ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     AND MCCURTAIN.

TX...FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.

     LAKE WIND ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SABINE TX...SAN
     AUGUSTINE...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.

&&

14/06
Hazardous weather outlook, Mar 18, 11:03 AM CST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1203 PM CDT TUE MAR 18 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-191100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1203 PM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THIS
AFTERNOON...EVENING AND PORTIONS OF THE OVERNIGHT HOURS OVER THE
FOUR STATE AREA.  THUNDERSTORMS THAT DO DEVELOP AND REACH
OR EXCEED SEVERE LIMITS...WILL PRODUCE FREQUENT LIGHTNING AND VERY
GUSTY WINDS.  SOME OF THE THUNDERSTORM CLUSTERS MAY PRODUCE
DAMAGING STRAIGHT LINE WINDS...AND THEN OTHER ISOLATED SUPER
CELL THUNDERSTORMS MAY BECOME TORNADIC. IN ADDITION...FLASH
FLOODING WILL BE POSSIBLE...MAINLY ALONG AND NORTH OF A LUFKIN...
TEXAS TO FARMERVILLE...LOUISIANA LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

24

In the hours before

Local storm report, Mar 18, 2:12 PM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
312 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG WEST MONROE             32.51N 92.15W
03/18/2008                   OUACHITA           LA   BROADCAST MEDIA

            LARGE SHED DESTROYED. PART OF THE SHED LANDED ON A TRUCK.
            WINDS GUSTING 40-50MPH

&&

04
Local storm report, Mar 18, 2:38 PM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
338 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      VALLIANT                34.00N 95.09W
03/18/2008                   MCCURTAIN          OK   EMERGENCY MNGR

            WATER ABOUT 1 FOOT DEEP ON HWY 70. WATER GETTING INTO
            SOME BUSINESSES AND HOMES IN VALLIANT.

&&

04
Local storm report, Mar 18, 3:11 PM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
411 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     FLASH FLOOD      VALLIANT                34.00N 95.09W
03/18/2008                   MCCURTAIN          OK   LAW ENFORCEMENT

            HWY 70 BEING SHUT DOWN DUE TO HIGH WATER. WATER IN HOMES
            IN VALLIANT AND VICINITY.

&&

04
Local storm report, Mar 18, 4:12 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
512 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     NON-TSTM WND DMG MONROE                  32.51N 92.08W
03/18/2008                   OUACHITA           LA   BROADCAST MEDIA

            ESTIMATED 15000 WITHOUT POWER ACROSS NORTHEAST LOUISIANA.
            5600 IN OUACHITA PARISH. REPORTS OF NUMEROUS TREES DOWN
            ON POWERLINES ACROSS THE REGION.

&&

04
Local storm report, Mar 18, 4:59 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
559 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      1 WNW RINGOLD           34.22N 95.14W
03/18/2008                   MCCURTAIN          OK   PUBLIC

            WATER OVER PINE CREEK ROAD.

&&

04
Local storm report, Mar 18, 5:57 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
657 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND DMG     LOCKESBURG              33.97N 94.17W
03/18/2008                   SEVIER             AR   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN IN LOCKESBURG. REPORTS STILL
            COMING IN FROM OTHER AREAS IN THE COUNTY.

&&

04

The radar

The Shreveport radar (KSHV), 141 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
March 18, 7:00 PM CST
Where
Cherokee County, 0.69 mi N of Turney
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.910, -95.200

Multiple reports of trees down southeast of town.

Flash Flood, Cherokee

When
March 18, 7:20 PM CST to 8:00 PM CST
Where
Cherokee County, 1.5 mi NNE of Jacksonville to 1.6 mi NNE of Jacksonville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.970, -95.260

Severe street flooding across portions of Jacksonville, Texas.

Tornado, Rusk

When
March 18, 7:36 PM CST to 7:50 PM CST
Where
Rusk County, 2.21 mi E of New London to 3.56 mi NW of Cross Rds
Rating
EF1
Path length
9.13 mi
Path width
300 yd
Continued into
Gregg, Tx (SHV)
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
32.254, -94.892

An EF1 tornado touched down near the community of New London, Texas. Numerous trees and powerlines were downed and a building was damaged near the intersection of county road 108 and farm to market road 850. Damage was also witnessed to a home, a metal building and dozen of trees along Dill Road. Additional damage was noted along U.S. 259, 4 miles south of Kilgore, Texas where the tornado downed several trees and a metal building suffered damage.

Tornado, Gregg

When
March 18, 7:50 PM CST to 8:09 PM CST
Where
Gregg County, 2.17 mi SSE of Kilgore East to 1.12 mi NW of Longview Eastside Ar
Rating
EF0
Path length
11.38 mi
Path width
100 yd
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
32.370, -94.818

This EF0 tornado was approximately 100 yards wide and was a continuation of the tornado in Rusk County, Texas. Many large trees were uprooted or snapped in the city of Longview, Texas. Damage started along the Rusk, Gregg County line near Stone Road were trees were uprooted. Dozens of trees were downed near the intersection of Jean Road and High Street to near Electra Street and Timpson Street to near Alpine Road and Glover Drive. Numerous trees were downed or snapped causing damage to cars, houses and outbuildings throughout the city including Valley View Elementary School where trees fell on the roof puncturing holes in the roof. Trees were reported down east of Fourth Street and south Cotton Street. Trees were also reported downed at Mobberly and Young Streets and east of 4th Street.

Thunderstorm Wind, Cass

When
March 18, 9:05 PM CST
Where
Cass County, 1.87 mi WSW of Douglassville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.190, -94.350

Power lines were downed along Highway 77 in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87590, 87457, 85460, 85463, 87461.